Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


CONFUSED
May 21, 2007

Hello Doctor, I am very confused as what direction to go. I have been on the same medications for a while kaletra and epizicom, ( I was on viread but stopped due to liver and videx due to illness). My t-cells are in the 200-300 range and viral load between 900-2000. My Doctor feels that I should switch to the new drug mk-0518 (I have not been able to take sustiva or rescriptor due to breakouts). He would also like to me to take norvir and another drug ( I am at a loss as to which one). My concern is that I feel as though I am doing fine. I don't want to chance breaking out and not being able to go back to my regimen. He feels that my virus in a weak strain and he feels that there is a possibilty of creating a stronger strain, if I switch medications. It is very confussing. I have protein in my urne and blood in my semen. Do you think I shuld get another opinion? Thank you very much for you time.

Response from Dr. Daar

Thank you for your post.

Clearly these situations are complex and require a full understanding of your treatment history and drug resistance pattern in the past and present. The goal should be to get your viral load to undetectable levels if at all possible. In order to assess whether this is possible will require review of all of this information along with your history of tolerability to the various medications. Based upon this a decision can be made whether the goal of adding 2-3 fully active agents is possible. This might include one of the newer protease inhibitors, tipranavir or darunavir with norvir, and/or possibly the new integrase inhibitor (MK0518, raltegravir) or CCR5 antagonist, maraviroc, these both being available in the US by expanded access. If your problem with sustiva has been rash it may be that the new drug in the NNRTI class, etravirine (TMC 125) also available by expanded access in the US may be a very good option for you along with other drugs. Another important option for some is the fusion inhibitor enfuvirtide (T-20).

Although I appreciate that you feel fine and don't want to take the chance associated with a change in therapy, you do need to be careful because staying on your current regimen may limit options for the future. It is ultimately up to you whether you would feel more comfortable getting a second opinion but clearly picking the right combination does require a detailed evaluation by an expert provider.

Based upon the information provided I can not determine the cause of the protein in your urine and blood in your semen. If your provider is unsure of the cause of this referral to a nephrologist (kidney specialist) and/or urologist (urinary tract specialist) may be very appropriate.

Best, Eric


Previous
HIV-2 Therapy
Next
Liver Results

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement